South Dakota, 2010

Flash Flood in South Dakota, August 3, 2010

August 3, 2010 · NWS UNR · 1 event in 1 county or zone

A strong upper level disturbance produced heavy rain around Lead, Deadwood, and Central City. Four to five inches of rain fell in two hours, causing widespread street flooding in Lead and Deadwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong upper level disturbance produced heavy rain around Lead, Deadwood, and Central City. Four to five inches of rain fell in two hours, causing widespread street flooding in Lead and Deadwood. Six to 12 inches of water flowing down Main and Sherman Streets in Deadwood flooded cars, basements, and businesses. The electrical system of the Broadway Parking Ramp elevator was destroyed. Hail broke windows of a basement pub, which then filled with water about three and a half feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 9:58 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 3, 9:58 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1058 AM MDT TUE AUG 3 2010

.DISCUSSION...BASED ON CONVECTIVE TRENDS AND AN EXPECTED BULLS EYE
OF PCPN EXPECTED INTO NWRN SD...HAVE EXPANDED THE FLASH FLOOD
WATCH INTO PARTS OF NERN WY AND NWRN SD.

&&

HYDROLOGY...HAVE EXPANDED FLOOD WATCH INTO PARTS OF NERN WY AND
NWRN SD. UNR SOUNDING THIS MORNING HAD PRECIPITABLE WATER /PW/ AT
1.08 INCHES OR 135 PERCENT OF NORMAL. ADJACENT SOUNDINGS SHOWED
SIMILAR PW VALUES OF 130 TO 150 PERCENT OF NORMAL. STORM MOTION
TODAY IS EXPECTED TO BE EASTERLY AT 10 KTS OVER WESTERN SOUTH
DAKOTA WITH A SOUTH SOUTHEASTERLY STORM MOTION OF 20 TO 25 KTS
OVER SOUTH CENTRAL SOUTH DAKOTA. POSSIBLE TRAINING OF STORMS IS
POSSIBLE ALONG THE BOUNDARY WHICH WILL MAKE FLASH FLOODING
POSSIBLE IN THE BLACK HILLS AND ADJACENT FOOTHILLS. HAVE DECIDED
TO EXTEND THE WATCH NORTH AS CONVECTIVE TRENDS INDICATE A BULLS
EYE OF PCPN FROM CROOK COUNTY NEWD INTO NWRN SD. AS FOR SOUTH
CENTRAL SOUTH DAKOTA...STORMS SHOULD MOVE ACROSS THE BASINS AT A
GOOD SPEED LOWERING THE RISK OF FLASH FLOODING.

&&

.PREV DISCUSSION... /ISSUED 942 AM MDT TUE AUG 3 2010/

DISCUSSION...STRONG SHORT WAVE IS LIFTING NEWD ACRS WRN WY PER
WATER VAPOR AND RADAR RETURNS. SOME MRNG CONVECTION LINGERS ACRS
NWRN SD THIS MRNG...BUT MORE CONCENTRATED AREA IS MOVING THRU
CNTRL WY/SERN MT AHEAD OF THE SHORT WAVE. THIS AREA WILL CROSS OUR
WRN/NRN ZONES TDY. PLENTY OF ELEVATED CAPE UP TO 2000J/KG WITH
SUFFICIENT SHEAR FOR SOME SVR STORMS...WITH SOME STORMS CURRENTLY
OVER SERN MT NEARING SVR CRITERIA. QUESTION WILL BE HOW MUCH
HEATING WILL OCCUR WITH CLOUD SHIELD MOVING IN...WHICH WILL
DETERMINE HOW WDSPRD THE SVR THREAT WILL BE TODAY. WITH SFC LOW
DEVELOPING OVER ERN WY AND WMFNT EXTENDING THRU THE BLKHLS INTO
NWRN SD...COULD BE A TORNADO THREAT NEAR THE WMFNT ASSUMING
CONVECTION BECOMES SFC BASED. HEAVY RAINS ALSO A CONCERN...SEE
HYDRO DISCUSSION BELOW.

HYDROLOGY...CURRENT FLASH FLOOD WATCH FOR THIS EVENING OVER THE
BLACK HILLS AND THE SOUTHWESTERN CORNER OF SOUTH DAKOTA LOOKS TO BE
ON TRACK. UNR SOUNDING THIS MORNING HAD PRECIPITABLE WATER /PW/ AT
1.08 INCHES OR 135 PERCENT OF NORMAL. ADJACENT SOUNDINGS SHOWED
SIMILAR PW VALUES OF 130 TO 150 PERCENT OF NORMAL. STORM MOTION
TODAY IS EXPECTED TO BE EASTERLY AT 10 KTS OVER WESTERN SOUTH DAKOTA
WITH A SOUTH SOUTHEASTERLY STORM MOTION OF 20 TO 25 KTS OVER SOUTH
CENTRAL SOUTH DAKOTA. POSSIBLE TRAINING OF STORMS IS POSSIBLE
ALONG THE BOUNDARY WHICH WILL MAKE FLASH FLOODING POSSIBLE IN THE
BLACK HILLS AND ADJACENT FOOTHILLS. HAVE DECIDED NOT TO EXTEND THE
WATCH FROM THE CURRENT AREA. EVEN THOUGH FLASH FLOOD GUIDANCE
VALUES ARE LESS IN NORTHWESTERN SOUTH DAKOTA...IT APPEARS THE
CREEKS HAVE RETURNED TO NORMAL AND MOST OF THE TRAINING
THUNDERSTORMS WILL STAY SOUTH OF THIS AREA. AS FOR SOUTH CENTRAL
SOUTH DAKOTA...STORMS SHOULD MOVE ACROSS THE BASINS AT A GOOD
SPEED LOWERING THE RISK OF FLASH FLOODING.

PREV DISCUSSION... /ISSUED 245 AM MDT TUE AUG 3 2010/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER THE CENTRAL
PLAINS...WITH HIGH OVER THE NORTHERN ROCKIES. UPPER LEVEL ANALYSIS
PLACES PERSISTENT FLAT RIDGE OVER THE CENTRAL CONUS...WITH MONSOONAL
FLOW WRAPPING OVER THE NORTHERN PLAINS.

FOR TODAY...POTENT SLOW MOVING SHORT WAVE SLIDES THROUGH THE FLOW
WITH CONVECTION STARTING OVER THE FAR WESTERN CWFA POSSIBLY BY LATE
MORNING...AND THEN CONTINUING TO DEVELOP EASTERLY THROUGH THE
AFTERNOON INTO THE EVENING. PLENTY OF INSTABILITY IN PLACE WITH CAPE
VALUES OF 1-2K J/KG OVER THE WESTERN CWFA. 0-6 KM BULK SHEAR
VALUES OF 40+ KTS WILL BE PLENTY TO SUPPORT SUPERCELLS SO FIRST
THREAT WILL BE LARGE HAIL. AS FOR LOW LEVEL SHEAR...WEAK LOW
DEVELOPS NEAR THE WYO-DAK BORDER WITH BOUNDARY STRETCHING OUT
AROUND THE BLKHLS BEFORE WEAK COLD FRONT SETTLES IN TOWARDS EARLY
EVE. THIS COMBINED WITH LOWERED LCL HEIGHTS WILL PRODUCE A TORNADO
THREAT MID AFTERNOON THROUGH EARLY EVE...PARTICULARLY IN THE
BLKHLS AREA INTO NERN WYO. NEXT PROBLEM WILL BE THE FLASH FLOOD
POTENTIAL WITH UNUSUALLY HIGH MOISTURE IN PLACE. LAST NIGHTS KUNR
SOUNDING PW WAS ABOUT 150 PERCENT OF NORMAL...AND MODELS CONTINUE
TO INDICATE THAT OVER THE BLACK HILLS AREA INTO THE ADJACENT
PLAINS THROUGH TODAY. WITH THE FLASH FLOOD COMP. PARAMETER
INDICATING 3+ TODAY COMBINED WITH ANTICIPATED SLOW STORM MOTION
AND POSSIBLE TRAINING NEAR THE BOUNDARY...DECIDED TO GO WITH A
FLASH FLOOD WATCH OVER THE HILLS INTO THE ADJACENT PLAINS.

ON WEDNESDAY...SLIGHTLY COOLER TEMPERATURES ARE EXPECTED IN WAKE OF
AFOREMENTIONED FRONT. NEXT ROUND OF SHORT WAVES SLIDE THROUGH
BRINGING A CONTINUED CHANCE FOR STORMS. INSTABILITY LOOKS TO BE MORE
MODEST...BUT CANT RULE OUT AN ISOLATED SEVERE STORM ATTM.

FOR THURSDAY...RIDGE BUILDS TO THE WEST WITH TEMPERATURES WARMING
SLIGHTLY. WEAK IMPULSES CONTINUE TO SLIDE THROUGH THE FLOW...SO
WILL KEEP LOW IN POPS IN FOR NOW.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER OVER THE
PLAINS STATES THROUGH EARLY NEXT WEEK. A SERIES OF DISTURBANCES WILL
RIDE THE RIDGE OVER THE NORTHERN PLAINS LEADING TO SMALL CHANCES FOR
CONVECTION EACH DAY. TEMPERATURES WILL BE 5-10F ABOVE NORMAL WITH
WELL-DEFINED THERMAL RIDGE OVER THE CWA.

AVIATION...TSTMS WL DVLP BY EARLY AFTERNOON WITH LOCALIZED IFR
CIGS/VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HARDING-HERMOSA FOOT
     HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

WY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NORTHEASTERN CROOK-
     WESTERN CROOK-WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Aug 3, 4:03 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
503 AM MDT TUE AUG 3 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
503 AM MDT (603 AM CDT) TUE AUG 3 2010

...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR THE BLACK HILLS
ALONG WITH THE PLAINS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY INTO TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH LARGE HAIL AS THE
MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE...
PARTICULARLY IN THE EVENING HOURS. HEAVY RAINFALL WILL ALSO BE
POSSIBLE AS STORMS ARE EXPECTED TO BE SLOW MOVING POSSIBLY RESULTING
IN FLASH FLOODING...PARTICULARLY OVER THE BLACK HILLS ALONG WITH OVER
THE PLAINS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA.

THERE WILL ALSO BE A TORNADIC THREAT FROM MID AFTERNOON
THROUGH EARLY EVENING...MAINLY OVER NORTHEAST WYOMING INTO THE BLACK
HILLS...AND OVER THE ADJACENT PLAINS TO THE NORTH AND EAST OF THE
BLACK HILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK
AS A ROUND OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JS

In the hours before

Local storm report, Aug 3, 11:02 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1202 PM MDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             LEAD                    44.35N 103.77W
08/03/2010  E1.75 INCH       LAWRENCE           SD   PUBLIC

&&

SMITH
Local storm report, Aug 3, 11:10 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1210 PM MDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             CENTRAL CITY            44.37N 103.77W
08/03/2010  E1.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 3, 11:30 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             2 NE DEADWOOD           44.40N 103.70W
08/03/2010  E1.00 INCH       LAWRENCE           SD   NWS EMPLOYEE

            HAIL FELL FROM 1220 PM TO 1225 PM MDT.

&&

BUNKERS
Local storm report, Aug 3, 11:37 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             6 SE DEADWOOD           44.31N 103.64W
08/03/2010  E1.25 INCH       LAWRENCE           SD   PUBLIC

            LASTED 10 MINUTES UNTIL 1225

&&

MERICKSO
Local storm report, Aug 3, 11:39 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1239 PM MDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HEAVY RAIN       9 SW DOWNTOWN SPEARFISH 44.40N 103.96W
08/03/2010  M3.03 INCH       LAWRENCE           SD   TRAINED SPOTTER

            RAIN IN ONE HOUR.

1230 PM     HEAVY RAIN       3 ENE DEADWOOD          44.39N 103.67W
08/03/2010  M1.54 INCH       LAWRENCE           SD   TRAINED SPOTTER

            1.54 IN 20 MINUTES.

1239 PM     HEAVY RAIN       2 ENE DEADWOOD          44.40N 103.70W
08/03/2010  M1.82 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

SMITH
Local storm report, Aug 3, 11:44 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1244 PM MDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND GST     BEAR BUTTE STATE PARK   44.48N 103.42W
08/03/2010  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
August 3, 11:45 AM MST to 1:45 PM MST
Where
Lawrence County, 3.76 mi SSE of Spearfish Arpt to 1.7 mi W of Lead
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.430, -103.750

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250776.